MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRUEPASS SUTURE PASSER SELF-CAPTURE; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. TRUEPASS SUTURE PASSER SELF-CAPTURE; ACCESSORIES,ARTHROSCOPIC
Model Number 72203791
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during the rotator cuff procedure, when the first-pass was used, the needle could not be deployed and upon checking the device, the needle was found broken.It is unknown how the procedure was completed.No delay or patient injury reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.A visual inspection revealed the needle was broken from the device.A review of the instructions for use found: as with any surgical device, careful attention should be exercised to ensure that excessive force is not placed on this device.Excessive force can result in the failure of this device.The grasping jaw of the truepass suture passer, including the self-capture feature, is delicate and can be damaged if handled roughly.Do not drop the instrument from any height.Keep the grasping jaw closed when not in use.Do not manually open the self-capture feature while cleaning, as extension beyond 90° can permanently damage the device.A review of risk management files found that the reported failure was documented appropriately.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of inappropriate or excessive force to the device.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was no relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.A visual inspection revealed the device was returned outside of original packaging.The laser marking were legible and confirmed the reported batch number and product number.The device appears to have been cleaned and is free from wear and tear.No physical damage visible to device.A functional evaluation revealed the triggering mechanism functions as intended.A review of the instructions for use found: as with any surgical device, careful attention should be exercised to ensure that excessive force is not placed on this device.Excessive force can result in the failure of this device.The grasping jaw of the truepass suture passer, including the self-capture feature, is delicate and can be damaged if handled roughly.Do not drop the instrument from any height.Keep the grasping jaw closed when not in use.Do not manually open the self-capture feature while cleaning, as extension beyond 90° can permanently damage the device.A review of risk management files found that the reported failure was documented appropriately.The complaint was not verified and the root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
TRUEPASS SUTURE PASSER SELF-CAPTURE
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11369887
Report Number1219602-2021-00393
Device Sequence Number11705663
Product Code NBH
UDI-Device Identifier00885554030419
UDI-Public00885554030419
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203791
Device Catalogue Number72203791
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Initial Date Received by Manufacturer 02/02/2021
Supplement Date Received by Manufacturer04/08/2021
09/16/2021
Initial Report FDA Received Date02/23/2021
Supplement Report FDA Received Date04/10/2021
09/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;